Urgent Liver Transplantation for Dietary Supplements: An Under-Recognized Problem

L. L. Wong, L. Lacar, M. Roytman, Susan Orloff

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Background The recent outbreak of acute liver failure caused by herbal/dietary supplements (HDS) in Hawaii prompted evaluation of those patients who underwent emergency liver transplantation (LT) for HDS in the United States. Methods We queried the Scientific Registry of Transplant Recipients (2003–2015) to identify patients who underwent urgent LT for acute hepatic necrosis (AHN) and identified those with HDS use. This group of patients was then characterized. Results Of 2408 adult cases, 625 were characterized as a drug-induced liver injury. The majority of cases (n = 300) were due to acetaminophen toxicity, but the fourth highest category was due to HDS (n = 21). Of these 21 cases caused by HDS, 13 did not list the specific agent responsible, mean age was 36 years, and all cases occurred after 2007. There probably are more cases because 25% of all LT cases in the study did not list a specific reason for liver failure and 20% of all drug-induced liver failure did not list a specific drug. Conclusions Herbal/supplement use is the fourth most common cause of drug-induced AHN requiring LT, albeit an underestimation of the problem. Detailed questioning of patients and their support systems regarding herbal/supplement use and better reporting are imperative to further define this problem and identify products that have the potential to lead to liver failure.

Original languageEnglish (US)
Pages (from-to)322-325
Number of pages4
JournalTransplantation Proceedings
Volume49
Issue number2
DOIs
StatePublished - Mar 1 2017

Fingerprint

Dietary Supplements
Liver Transplantation
Liver Failure
Necrosis
Pharmaceutical Preparations
Chemical and Drug Induced Liver Injury
Acute Liver Failure
Liver
Acetaminophen
Disease Outbreaks
Registries
Emergencies

ASJC Scopus subject areas

  • Surgery
  • Transplantation

Cite this

Urgent Liver Transplantation for Dietary Supplements : An Under-Recognized Problem. / Wong, L. L.; Lacar, L.; Roytman, M.; Orloff, Susan.

In: Transplantation Proceedings, Vol. 49, No. 2, 01.03.2017, p. 322-325.

Research output: Contribution to journalArticle

Wong, L. L. ; Lacar, L. ; Roytman, M. ; Orloff, Susan. / Urgent Liver Transplantation for Dietary Supplements : An Under-Recognized Problem. In: Transplantation Proceedings. 2017 ; Vol. 49, No. 2. pp. 322-325.
@article{3dba8ae863a24c76836e63c62c5f590f,
title = "Urgent Liver Transplantation for Dietary Supplements: An Under-Recognized Problem",
abstract = "Background The recent outbreak of acute liver failure caused by herbal/dietary supplements (HDS) in Hawaii prompted evaluation of those patients who underwent emergency liver transplantation (LT) for HDS in the United States. Methods We queried the Scientific Registry of Transplant Recipients (2003–2015) to identify patients who underwent urgent LT for acute hepatic necrosis (AHN) and identified those with HDS use. This group of patients was then characterized. Results Of 2408 adult cases, 625 were characterized as a drug-induced liver injury. The majority of cases (n = 300) were due to acetaminophen toxicity, but the fourth highest category was due to HDS (n = 21). Of these 21 cases caused by HDS, 13 did not list the specific agent responsible, mean age was 36 years, and all cases occurred after 2007. There probably are more cases because 25{\%} of all LT cases in the study did not list a specific reason for liver failure and 20{\%} of all drug-induced liver failure did not list a specific drug. Conclusions Herbal/supplement use is the fourth most common cause of drug-induced AHN requiring LT, albeit an underestimation of the problem. Detailed questioning of patients and their support systems regarding herbal/supplement use and better reporting are imperative to further define this problem and identify products that have the potential to lead to liver failure.",
author = "Wong, {L. L.} and L. Lacar and M. Roytman and Susan Orloff",
year = "2017",
month = "3",
day = "1",
doi = "10.1016/j.transproceed.2016.11.041",
language = "English (US)",
volume = "49",
pages = "322--325",
journal = "Transplantation Proceedings",
issn = "0041-1345",
publisher = "Elsevier USA",
number = "2",

}

TY - JOUR

T1 - Urgent Liver Transplantation for Dietary Supplements

T2 - An Under-Recognized Problem

AU - Wong, L. L.

AU - Lacar, L.

AU - Roytman, M.

AU - Orloff, Susan

PY - 2017/3/1

Y1 - 2017/3/1

N2 - Background The recent outbreak of acute liver failure caused by herbal/dietary supplements (HDS) in Hawaii prompted evaluation of those patients who underwent emergency liver transplantation (LT) for HDS in the United States. Methods We queried the Scientific Registry of Transplant Recipients (2003–2015) to identify patients who underwent urgent LT for acute hepatic necrosis (AHN) and identified those with HDS use. This group of patients was then characterized. Results Of 2408 adult cases, 625 were characterized as a drug-induced liver injury. The majority of cases (n = 300) were due to acetaminophen toxicity, but the fourth highest category was due to HDS (n = 21). Of these 21 cases caused by HDS, 13 did not list the specific agent responsible, mean age was 36 years, and all cases occurred after 2007. There probably are more cases because 25% of all LT cases in the study did not list a specific reason for liver failure and 20% of all drug-induced liver failure did not list a specific drug. Conclusions Herbal/supplement use is the fourth most common cause of drug-induced AHN requiring LT, albeit an underestimation of the problem. Detailed questioning of patients and their support systems regarding herbal/supplement use and better reporting are imperative to further define this problem and identify products that have the potential to lead to liver failure.

AB - Background The recent outbreak of acute liver failure caused by herbal/dietary supplements (HDS) in Hawaii prompted evaluation of those patients who underwent emergency liver transplantation (LT) for HDS in the United States. Methods We queried the Scientific Registry of Transplant Recipients (2003–2015) to identify patients who underwent urgent LT for acute hepatic necrosis (AHN) and identified those with HDS use. This group of patients was then characterized. Results Of 2408 adult cases, 625 were characterized as a drug-induced liver injury. The majority of cases (n = 300) were due to acetaminophen toxicity, but the fourth highest category was due to HDS (n = 21). Of these 21 cases caused by HDS, 13 did not list the specific agent responsible, mean age was 36 years, and all cases occurred after 2007. There probably are more cases because 25% of all LT cases in the study did not list a specific reason for liver failure and 20% of all drug-induced liver failure did not list a specific drug. Conclusions Herbal/supplement use is the fourth most common cause of drug-induced AHN requiring LT, albeit an underestimation of the problem. Detailed questioning of patients and their support systems regarding herbal/supplement use and better reporting are imperative to further define this problem and identify products that have the potential to lead to liver failure.

UR - http://www.scopus.com/inward/record.url?scp=85013191465&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85013191465&partnerID=8YFLogxK

U2 - 10.1016/j.transproceed.2016.11.041

DO - 10.1016/j.transproceed.2016.11.041

M3 - Article

C2 - 28219592

AN - SCOPUS:85013191465

VL - 49

SP - 322

EP - 325

JO - Transplantation Proceedings

JF - Transplantation Proceedings

SN - 0041-1345

IS - 2

ER -